North Dakota, 2009

High Wind in North Dakota, May 20, 2009

May 20, 2009 · NWS BIS · 1 event in 1 county or zone

Elevated shower activity during the early morning hours of Wednesday, May 20th, enabled strong mid level winds, associated with a nocturnal low level jet, to mix down to the surface in the form of a downburst. Winds up to 65 mph were estimated from the Bismarck Doppler radar, and resulted in some structural damage to a farmstead just south of St.

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Elevated shower activity during the early morning hours of Wednesday, May 20th, enabled strong mid level winds, associated with a nocturnal low level jet, to mix down to the surface in the form of a downburst. Winds up to 65 mph were estimated from the Bismarck Doppler radar, and resulted in some structural damage to a farmstead just south of St. Anthony in Morton County. In addition, compressional heating of the descending air resulted in temperatures of 90.5 and 94.6 recorded on two different thermometers seven miles south of St. Anthony.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 19, 2:40 PM CST, 10 hours 50 minutes earlier.

Area forecast discussion, May 19, 2:40 PM CST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT TUE MAY 19 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
MAIN FORECAST PROBLEM IN THE SHORT TERM WILL BE SLIGHT CHANCES OF
PRECIPITATION. OVERALL CHANCES APPEAR SMALL AND BIGGEST PROBLEMS
WILL BE PARING DOWN AREAL EXTENT OF HIGHER POPS WITHOUT GOING TOO
FAR. WILL UTILIZE A GFS/NAM BLEND WITH A NOD TO THE GFS FOR
SPECIFICS.

CURRENTLY...STRONG SOUTHEAST SURFACE FLOW ACROSS WESTERN AND CENTRAL
NORTH DAKOTA...AS SURFACE LOW DEVELOPS OVER THE LEE OF THE MONTANA
ROCKIES. ATMOSPHERE IS STILL PRETTY STABLE OVER THE AREA WITH MEAGER
LOW LEVEL MOISTURE...ESPECIALLY NORTH. WE DO SEE SOME MID 50S
DEWPOINTS PUSHING INTO NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA.

MOISTURE TRANSPORT WILL CONTINUE INTO THE AREA TONIGHT. SURFACE
GRADIENT WILL WEAKEN AS WE DE-COUPLE THIS EVENING...BUT STRONG LOW
LEVEL JET LIFTS INTO THE SOUTH CENTRAL AND EAST...ALONG WITH THE
SURFACE WARM FRONT. WARM TEMPERATURES ALOFT WILL INHIBIT CONVECTION
HERE AND WILL NOT RAISE POPS ENOUGH TO BRING A MENTION OF
THUNDER...BUT THERE IS AT LEAST A SMALL RISK OF AN ISOLATED
THUNDERSTORM HERE. FARTHER WEST...THE MOST LIKELY AREA FOR
CONVECTION WILL BE THE NORTHWEST LATE THIS EVENING...SPREADING
ACROSS THE NORTHERN TIER COUNTIES OVERNIGHT. THIS IS ASSOCIATED WITH
COOLER UPPER TEMPERATURES MOVING INTO THE AREA BEHIND LOW PRESSURE
SYSTEM AND COLD FRONT.

ON WEDNESDAY...THE COLD FRONT EXITS THE SOUTHEAST CWA BY MIDDAY.
THERE MAY STILL BE ENOUGH MOISTURE AROUND IN THE SOUTHEAST FOR A
THUNDERSTORM OR TWO...BUT THE BEST MOISTURE AVAILABILITY AND
INSTABILITY WILL RESIDE TO THE SOUTH AND EAST OF THE LOCAL AREA. WE
COULD ALSO SEE AN ISOLATED SHOWER OR TWO ACROSS THE NORTH IN THE
AFTERNOON DUE TO THE COLD TEMPERATURES ALOFT. HOWEVER...WITH SUCH A
DRY ATMOSPHERE AND WITH SUBSIDENCE BEHIND THE FRONT...EXPECT MOST IF
NOT ALL OF THE AREA WILL SEE LITTLE IF ANY PRECIPITATION. GRADIENT
WINDS TODAY DO NOT APPEAR AS STRONG AS THEY DID YESTERDAY...BUT WE
SHOULD STILL BE BREEZY TO WINDY IN THE AFTERNOON AS WE MIX OUT.

HAVE KEPT THE REMAINDER OF THE SHORT TERM FORECAST DRY. A COUPLE OF
PROBLEMS TO KEEP AN EYE ON. FIRST IS A POSSIBLE FROST ADVISORY
THURSDAY MORNING. CURRENTLY WE ARE FORECASTING MID 30S FOR A GOOD
PORTION OF THE WEST. IF THIS HOLDS...WE MAY NEED TO CONSIDER A FROST
ADVISORY TOMORROW. CERTAINLY DOESNT LOOK COLD ENOUGH AT THIS TIME
TO WARRANT A FREEZE WATCH. MODELS ARE ALSO DEPICTING SOME LIGHT QPF
ON FRIDAY DUE TO A WEAK SHORTWAVE TROUGH MOVING THROUGH A ZONAL TO
NORTHWEST FLOW. WILL CONTINUE TO MONITOR BUT NOT A STRONG ENOUGH
SIGNAL AT THIS TIME TO INTRODUCE POPS.

.LONG TERM...SATURDAY THROUGH TUESDAY
BIG DIVERGENCE IN THE GFS/ECMWF BEYOND SATURDAY. THE 12Z GFS KEEPS
MAINLY A ZONAL FLOW WAFFLING TO A NORTHWESTERLY FLOW ALOFT AT TIMES.
THE 12Z ECMWF TURNS THE FLOW SOUTHWEST SATURDAY AND BRINGS AN
IMPRESSIVE WAVE AND PRECIPITATION THREAT SATURDAY NIGHT THROUGH
MONDAY OVER CENTRAL AND EASTERN NORTH DAKOTA. THE GEMGLB RESEMBLES
THE GFS RATHER THAN THE ECMWF. FOR NOW WILL KEEP A SLIGHT CHANCE OF
SHOWERS/TSTMS SUNDAY INTO MEMORIAL DAY AND WAIT FOR BETTER CONSENSUS
BEFORE SHIFTING TO THE ECMWF SOLUTION. SEASONAL TEMPERATURES THROUGH
THE PERIOD.

&&

.AVIATION...LOW PRESSURE AND ASSOCIATED WARM FRONT WILL MOVE THROUGH
THIS EVENING...FOLLOWED BY A COLD FRONT TONIGHT. ISOLATED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE WITH THE PASSAGE OF BOTH WEATHER
FRONTS BUT THE BEST OF PRECIPITATION WILL OCCUR WITH THE PASSAGE OF
THE COLD FRONT. SOUTHEAST WINDS THIS AFTERNOON AND TONIGHT OF 15 TO
30 MPH WILL VEER TO THE WEST AND NORTHWEST TONIGHT INTO WEDNESDAY.
EXPECT NORTHWEST WINDS OF 15 TO 25 MPH WEDNESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/KS
Hazardous weather outlook, May 19, 3:48 AM CST, 21 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
448 AM CDT TUE MAY 19 2009

NDZ001-002-009-010-017>023-031>034-040>044-201000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-
448 AM CDT TUE MAY 19 2009 /348 AM MDT TUE MAY 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSHOWERS THIS MORNING...AND A CHANCE
OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY...AND AGAIN ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-201000-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-
448 AM CDT TUE MAY 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WARNING IN EFFECT THIS MORNING. ALSO SCATTERED SHOWERS
AND THUNDERSHOWERS THIS MORNING...AND A CHANCE OF THUNDERSTORMS
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY...AND AGAIN ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ025-035>037-045>048-050-051-201000-
FOSTER-BURLEIGH-KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
448 AM CDT TUE MAY 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY...AND AGAIN ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

Event by event

1 high wind. Local standard time, as filed.

High Wind, Morton

When
May 20, 1:30 AM CST to 1:40 AM CST
Where
Morton forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter

Strong downburst winds caused eight foot corral walls to be thrown 25 feet from their original location on a farmstead south of St. Anthony.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163917.